Antibiotics and IBS

I am prone to chest infections and forced to take antibiotics to clear infection.

However I never get past the third day without IBS symptoms rearing its ugly head.

Does anyone out there have the same problem? I would be grateful to know if

anyone has come across an antibiotic that does not have this awful side effect.

My GP insists that I should finish the course, but it is very difficult to to keep

on taking medication that I know is causing extreme effects.

Thanks in advance for helpful response. HT.

18 Replies

  • Hi having just read your message forget that doctor go see another one and explain. DON'T take anything that cause other symptoms !!! Keep a record if thenames of all medicines and how long your on them and how they affect you ! Don't be bullied by your GP its your body and they dont know everything ! Remember 'G' is for 'GENERAL' coughs colds for the rest you/we ALL should be referred to a specialist !!!

  • Dear katepw,

    Thanks for your reply and agree with what you say. As if us IBS sufferers don't have enough to contend with unless we are lucky enough to have a GP who actually has an inkling or cares,or listens!, I was referred 2 years ago to a consultant at Digestive Diseases dept at my local hospital, who after me waiting months for an appointment, only afforded me 10mts of his time during which he managed to make me feel like a hypochondriac . It is so helpful to be able to turn to an organisation such as this for support and advice from fellow sufferers who genuinely want to help each other.

  • Hi Helen, The trouble with antibiotics is it doesn't discriminate between the good bacteria and bad! So clears out everything from your gut. Do you take a good probiotic? One that actually gets to your gut and not one that dies on the way. The probiotic helps to keep your gut healthy and this in turn can help with IBS symtoms. Sorry about your problem. Hope this helps a little.

  • Dear tigerann56. Many thanks for your reply. I have in the past tried probiotics without much success, but probably chose the wrong ones. I would be very grateful if you could point me in the right directions as to the more effective variety and I will certainly give them a go. Thanks again from helen37

  • I have been on symprove now for just over 3 weeks and already seen a difference. Symprove is a liquid probiotic that doesn't get killed off by stomach acids etc it's supposed to take up to 3 months to totally re-start your digestive system to how it should be depending on how damaged it is. It is quite expensive but I think it's worth it . If you google it and go onto their forum you can read all the positive comments. I feel fantastic and even had an Indian meal yesterday with no side effects . Wow!

  • Many thanks to everyone who responded to my e-mail. I have taken all your helpful advice on board.

    I wish all my fellow sufferers a happy (and symptom free) festive season. Helen.

  • Hi Helen,I have chronic IBS,and I also have Ephesema so chest infections are my speciality as you might say. For years I've had antibiotics and steroids for chest infections,both make IBS pain more severe,so my GP found one that don't affect your stomach .Now I don't know your circumstances but the name of it is,

    Levofloxacin 500mg. Check with your GP,or even your Pharmacy if your lucky enough to have a good relationship with him. As above posts have said do not be bullied by GPs who think they know everything.

    My last GP,would listen to my side of things,then between us he would help me any way he could,even if I could find answers he couldn't . But he retired and now I've got one that thinks he's the only person on this earth that's any good. Well no I stand for nothing anymore,so unless you stamp your feet scream and shout nowadays you'll get nowhere. I'll repeat myself again your health your responsibility,he's not suffering you are. Good luck my thoughts are with you I know what your going through.

  • Dear Gemini71,

    Thank you so much for your really helpful reply. I will go back to GP and will try

    to be more forceful.!!

    I have not had much luck in finding a GP who listens. I think they are very dismissive

    to IBS sufferers in general. What a shame you lost your lovely helpful Doc.

    Take care. H.T.

  • Hi again Helen, I have been taking Acidophilus extra 10 which claims to have 10 million live bacteria from natures best (online). Took these for about 2 months, one capsule a day then moved into Acidophilus 4. They really seem to have calmed my stomach down. Still get the odd blip but alot better than I was. Thinking about it I had been on antibiotics for about 4 or 5 months before all this started so they will have killed off all of the good bacteria. Things like yakult etc seem OK but the bacteria don't reach your gut so basically don't do any good at all. There has been some research that says that very few probiotics actually do the job they claim to do.

    Good luck with your search. Ann x

  • Dear Pandora,

    Thank you for your reply re antibiotics. I have tried probiotics when on antibiotics but they were obviously the wrong ones for me. The symptoms I get from the antibiotics are bloating, nausea and severe abdominal and back pain. I do not know if I might be intolerant to ingredients in the type of antibiotics , but it is a very good point which I had not thought of, and I will take the trouble to check that out.

    Thank you so much for your helpful advice. H.T

  • Antibiotics always can cause gut issues. I actually have the total reverse effect. When I take Cipro for infection I actually have a reduction in IBS symptoms.

    Antibiotics are like that as they are broad spectrum and kill everything Bodies tend to frown upon that and will rebel. Gut issues as we all tend to know are always the first side effect symptoms listed on the pharmacy warning tag.

  • Antibiotics and IBS don't go together well. I have been through hell with them and don't take antibiotics unless it's life threatening or under surgery. As they just damage your stomach lining. If u have to take them you must finish the course. Take lots and lots of probiotics. Drink bone broth and eat fermented foods. Kefir. No high sugar or carbs. (Yeast problems) Kombucha and plan to stay at home.

  • Hi Helen I am exactly the same, a nightmare with Antibiotics, the only thing I can say to try is a Probiotic, every time you take the Tablet have a pro too, it sometimes help, my doc told me you can have up to 4 probiotics a day whilst on Antibiotics.

    I wish you well soon


  • Thank you blue52

    I am grateful for your advice. It is certainly worth a try. Helen

  • I can only take Amoxycillin 250mg any higher than that and my IBS is very bad and other types of anti biotics also trigger it off so hard this is xx

  • Dear Pat5

    I so appreciate your response. This exchange of our experiences is so valuable. It does cheer me up to realise that we all wish to support and try to help each other. Especially with not much help coming from the medical profession. Thank you. Xx

  • What I do Helen is I ask the doctor to just give me the ones I know I can tolerate and then while on them I also go on to a pro biotic like Activia.. they do a lovely strawberry flavoured one :) I am prone to chest infections as I am anemic and disabled so come down with anything going.. so when your stomach gets upset easily when suffering with IBS it is very hard..your welcome and yes without support from each other goodness knows what the world would be like :) Take care now xx

  • Antibiotics will unfortunately kill off all the good bacteria. Eat a really good quality live yogurt throughout the course of treatment and for some time after. Kefir milk is particularly rich in the good bacteria and has improved my IBS a huge amount, try searching on the forum for 'Kefir' and you will see a lot of positive claims from other IBS sufferers.

You may also like...